Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 45, NWS Midland/Odessa, TX

July 24, 2010Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 2010, 3:17 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2010, 3:17 PM CDT (20:17 UTC)
Expired
Jul 24, 2010, 6:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 220 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WGUS54 KMAF 242017
FFWMAF
TXC243-242315-
/O.NEW.KMAF.FF.W.0045.100724T2017Z-100724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 615 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS AND 
  THE PUBLIC DETECTED FLASH FLOODING IN AND AROUND THE DAVIS
  MOUNTAINS. VERY HEAVY RAINFALL HAS OCCURRED WEST AND NORTHWEST
  OF FORT DAVIS. CREEKS AND ARROYOS HAVE BEEN REPORTED OUT OF
  THEIR BANKS 11 MILES NORTH NORTH WEST OF FORT DAVIS...AND
  ROADS ARE IMPASSABLE THROUGH THE DAVIS MOUNTAINS RESORT DUE
  TO HIGH WATER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD
  OBSERVATORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MADERA CANYON...TALLY SLOUGH...BARRILLA DRAW...SOUTH FORK ALAMITO
CREEK...HERDS PASS DRAW...CHERRY CREEK...HORSE THIEF CANYON...LIMPIA
CREEK...CIENEGA CREEK...MUSQUIZ CREEK...ALAMITO CREEK...NINEMILE
DRAW...HORSE THIEF CREEK...PAISANO CREEK...COOK CREEK...NORTH FORK
CIENEGA CREEK...SOUTH FORK CIENEGA CREEK...CANYON CREEK...TOYAH CREEK
AND BIG AGUJA CANYON.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

&&

LAT...LON 3110 10410 3074 10355 3041 10388 3059 10469

$$
2 follow-up statements
796 
WGUS74 KMAF 242214
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT SAT JUL 24 2010

TXC243-242315-
/O.CON.KMAF.FF.W.0045.000000T0000Z-100724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFF DAVIS-
514 PM CDT SAT JUL 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR JEFF
DAVIS COUNTY...

AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING
OVER JEFF DAVIS COUNTY AND THE DAVIS MOUNTAINS STATE PARK. ALTHOUGH
RAINFALL RATES HAVE DECREASED TO NEAR ONE QUARTER INCH PER 
HOUR...FLASH FLOODING WILL CONTINUE IN AROUND THE DAVIS MOUNTAINS
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3110 10410 3074 10355 3041 10388 3059 10469

$$
629 
WGUS74 KMAF 242311
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT SAT JUL 24 2010

TXC243-242321-
/O.EXP.KMAF.FF.W.0045.000000T0000Z-100724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFF DAVIS-
611 PM CDT SAT JUL 24 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM CDT FOR JEFF DAVIS
COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3110 10410 3074 10355 3041 10388 3059 10469

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:03 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 24, 3:03 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT SAT JUL 24 2010

.DISCUSSION...

WV IMAGERY SHOWS THE UPPER RIDGE CENTERED OVER THE SC COAST...AND A
STRONG TUTT MAKING LANDFALL ON THE TEXAS COAST.  DIFFLUENT PATTERN
COMING OFF AN UPPER TROUGH OVER AZ HAS RESULTED IN +SHRA/TSRA OVER
SE NM AND THE DAVIS MTNS NORTH.  THIS SHOULD CONTINUE THRU THE
OVERNIGHT HRS...W/THE GFS MAINTAINING ESSENTIALLY THE SAME UPPER
PATTERN AS NOW.  HOWEVER...HEAVIEST PRECIP LOOKS TO BE NORTH OF THE
FA...AN DON/T BELIEVE THE HEAVY PRECIP WILL BE WIDESPREAD ENUF TO
WARRANT AN FFA ATTM.  OTHERWISE...TUTT WILL CONTINUE APPROACHING WEST
TEXAS/SE NM OVER THE NEXT FEW DAYS...BUT WE/LL BE ON THE WRONG SIDE
OF IT UNTIL AROUND TUESDAY MORNING...WHEN ITS PROGGED TO MOVE NORTH
OF THE AREA.  STILL NOT THE BEST POSITIONING...BUT WILL WARRANT
SLIGHT CHANCES OF CONVECTION.  AS TUTT MOVES FURTHER NW INTO NM THRU
TUESDAY NIGHT...EXPECT COVERAGE TO INCREASE.  TUTT THEN MOVES NE
INTO THE TEXAS PANHANDLE...AND ONCE AGAIN CONVECTION EACH DAY WILL
BE CONFINED TO THE WESTERN MTNS AND ADJACENT PLAINS INTO THE
EXTENDED.

FOR TEMPS...W/RIDGE SO FAR EAST...AND ABUNDANT CLOUD COVER EACH
DAY...THINGS SHOULD STAY WELL BELOW NORMAL THRU THURSDAY.
FRIDAY...RIDGE BEGINS BUILDING BACK INTO TEXAS...RAISING TEMPS TO
AOA NORMAL.  FORECAST SOUNDINGS/TEMP PROGS MESH REASONABLY WELL
W/MOS...ALTHOUGH GUIDANCE LOWS MAY HAVE TO BE BUMPED UP A TAD DUE TO
INCREASED CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  93  67  88  /  10  10  10  10
CARLSBAD NM                67  90  68  90  /  30  10  10  10
DRYDEN TX                  70  91  72  90  /   0  10  10  10
FORT STOCKTON TX           69  92  70  91  /  10  10  10  10
GUADALUPE PASS TX          62  79  64  81  /  40  30  10  10
HOBBS NM                   68  89  68  89  /  20  10  10  10
MARFA TX                   61  83  57  81  /  20  30  10  10
MIDLAND INTL AIRPORT TX    68  93  69  89  /  10  10  10  10
ODESSA TX                  71  92  69  90  /  10  10  10  10
WINK TX                    72  94  72  94  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Jul 24, 12:50 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT SAT JUL 24 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1250 PM CDT SAT JUL 24 2010 /1150 AM MDT SAT JUL 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT...MAINLY ALONG AND WEST OF A SEMINOLE TO
SANDERSON LINE. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING AND BRIEF...HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:41 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Reeves3 hr
Jul 24, 5:59 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 24, 8:58 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 24, 12:01 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 24, 4:48 PM CDTAreal Flood AdvisoryMAFPresidio3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.